Hail, Colbert
- When
- December 28, 4:13 AM CST
- Where
- Colbert County, Tuscumbia
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.730, -87.700
Hail up to penny sized covered the ground.
Isolated strong to severe thunderstorms containing hail moved across portions of northwest Alabama during the early morning hours of the 28th. Hail up to nickel sized was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Isolated strong to severe thunderstorms containing hail moved across portions of northwest Alabama during the early morning hours of the 28th. Hail up to nickel sized was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 28, 1:48 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 148 AM CST FRI DEC 28 2007 .DISCUSSION... WATER VAPOR IMAGERY CONTINUES TO SHOW A PROGRESSIVE FLOW PATTERN ACROSS THE CONUS THIS MORNING WITH L/W TROUGH AXES POSITIONED ACROSS NEW ENGLAND...THE HIGH PLAINS...AND ANOTHER TROUGH APPROACHING THE PACIFIC NORTHWEST. WATER VAPOR ALSO SHOWS AN ACTIVE SUBTROPICAL JET WITH A SUBSTANTIAL MOISTURE PLUME EXTENDING FROM THE EASTERN PACIFIC TO THE GULF OF MEXICO. 0600 UTC SURFACE ANALYSIS SHOWS A DEVELOPING LOW ACROSS THE LOWER RIO GRANDE VALLEY OF TEXAS WITH AN ILL DEFINED WARM FRONT HUGGING THE GULF COAST. OVERALL...LOW LEVEL MOISTURE HAS BEEN SLOW TO SURGE NORTHWARD SO FAR BUT THE OKOLONA PROFILER SHOWS THE H8-H7 JET BEGINNING TO PICK UP STEAM OVER THE LAST COUPLE OF HOURS. THE FORCING ASSOCIATED WITH THE LLJ...ALONG WITH INCREASING UPPER LEVEL DIFFLUENCE...HAS HELPED TO SPARK A CLUSTER OF ELEVATED STORMS ACROSS THE AR/MS DELTA REGION OVER THE PAST COUPLE OF HOURS. SOME ISOLD SHRA/TSRA ALSO NOTED ACROSS CENTRAL/SRN AL OVER THE LAST HOUR OR SO AS WELL. AS THE UPPER TROUGH EJECTS EASTWARD THIS MORNING THE ATTENDANT SFC WAVE WILL MOVE NORTHEAST ACROSS THE MS RIVER VLY AND EVENTUALLY INTO THE OH VLY TONIGHT. EXPECT THE EXPANDING AREA OF ELEVATED CONVECTION TO SHIFT EAST WITH TIME...WITH SOME SURFACE BASED DEVELOPMENT POSSIBLE ACROSS THE DEEP SOUTH LATER TODAY. WHILE AN ISOLATED HAIL/WIND PRODUCING STORM CANT BE RULED OUT...THE BEST THREAT OF SEVERE WEATHER APPEARS TO BE SOUTH OF THE HUNTSVILLE CWFA IN THE VICINITY OF THE SURFACE WARM FRONT (AND GREATER SURFACE BASED INSTABILITY). OF COURSE...THE DAY SHIFT WILL NEED TO MONITOR THESE TRENDS AS THE MORNING/AFTN PROGRESSES. EITHER WAY...WE CERTAINLY COULD SEE A DECENT AMOUNT OF RAINFALL TODAY WITH MOISTURE TRANSPORT AND UVM IS MAXIMIZED BETWEEN 15-21 UTC ACROSS THE REGION. HAVE TRIMMED BACK POPS FOR TONIGHT AS MOST AREAS WILL SEE A DRYING AND CLEARING TREND BY 00 UTC. HAVE ALSO TRENDED LOWER WITH POPS FOR THE SAT NIGHT/SUN EVENT AS THE NAM/GFS OPERATIONAL AND THE SREFS ARE ALL TRENDING FURTHER SOUTH WITH THE SYSTEM STREAKING ACROSS THE GULF/SOUTHEAST US. THE ECMWF IS THE FURTHEST NORTH WITH THIS FEATURE...BUT IS THE OUTLIER AT THE MOMENT. DUE TO THE SOUTHWARD MOVEMENT AND A STRONGER PUSH OF COOLER AIR IN THE TN VLY...TEMPS WERE ALSO TRENDED DOWN SLIGHTLY. IN THE LONGER TERM...THE GFS AND ECMWF BOTH CONTINUE TO SHOW A NICE SURGE OF COLD AIR FOR THE FIRST FEW DAYS OF 2008. THE GFS MOS MAY BE A BIT TOO WARM ON BOTH THE MAX/MIN TEMPS FOR THE TUE-THU TIME FRAME GIVEN THE COLD AIR ACROSS THE NRN CONUS READY TO PLUNGE SOUTHWARD. OUR TEMP PROJECTIONS/FCST GRIDS ARE CURRENTLY SLIGHTLY BELOW THE OPERATIONAL MOS NUMBERS WHICH SEEMS FAIRLY PRUDENT...AND NO SIGNIFICANT CHANGES WERE MADE. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 59 37 53 38 / 100 20 10 20 SHOALS 56 34 52 35 / 100 10 10 20 CULLMAN 62 37 53 37 / 100 20 10 20 FAYETTEVILLE 57 35 51 36 / 100 20 10 20 ALBERTVILLE 63 40 55 41 / 100 30 10 20 FORT PAYNE 65 38 57 39 / 100 40 10 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 15/CBD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 315 AM CST FRI DEC 28 2007 ALZ001>010-016-TNZ076-096-097-281800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 315 AM CST FRI DEC 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ALABAMA...NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A DEVELOPING LOW PRESSURE SYSTEM AND COLD FRONT TO BRING PERIODS OF RAIN TO THE CENTRAL TENNESSEE VALLEY TODAY. THUNDERSTORMS WILL ALSO BE POSSIBLE AHEAD OF THE FRONT DURING THE DAYTIME HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL...ALTHOUGH AS OF NOW THE BETTER CHANCES FOR TORNADO DEVELOPMENT APPEAR TO BE SOUTH OF THE OUTLOOK AREA. THE RAIN AND THUNDERSTORM THREAT IS EXPECTED TO DIMINISH BY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER SYSTEM WILL DEVELOP OVER THE NORTHERN GULF OF MEXICO THIS WEEKEND...AND BRING A CHANCE OF RAIN TO THE AREA ON SUNDAY. THERE IS STILL QUITE A BIT OF UNCERTAINTY IN TERMS OF THE OVERALL TIMING AND LOCATION OF THIS SYSTEM WHICH WILL HAVE AN IMPACT ON THE RAIN POTENTIAL ACROSS THE TENNESSEE VALLEY. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA EARLY NEXT WEEK...BRINGING THE COLDEST AIR OF THE SEASON FOR THE MIDDLE PART OF THE WEEK. WIND CHILL VALUES COULD FALL INTO THE SINGLE DIGITS ON WEDNESDAY MORNING ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE REQUESTED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 350 AM CST FRI DEC 28 2007 ALZ002-003-281030- COLBERT-FRANKLIN- 350 AM CST FRI DEC 28 2007 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL 430 AM CST... AT 345 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PLEASANT SITE. BELGREEN. SRYGLEY CHURCH. NEW BETHEL. COLBERT HEIGHTS. SPRING VALLEY. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 10:12 UTC.
4 hail. Local standard time, as filed.
Hail up to penny sized covered the ground.
Penny sized hail was reported by the New Bethel Fire Department.
Penny sized hail was reported.
Hail up to nickel sized was reported by the Fire Department in Colbert Heights.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69789, 69790, 69791, 69792.